Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 43, NWS Lubbock, TX

May 3, 2021Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 3, 2021, 7:01 PM CDT for Yoakum County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 7:01 PM CDT (00:01 UTC)
Expired
May 3, 2021, 7:28 PM CDT
In force
27 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 120 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4235 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS54 KLUB 040001
SVRLUB
TXC501-040100-
/O.NEW.KLUB.SV.W.0043.210504T0001Z-210504T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
701 PM CDT Mon May 3 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southern Yoakum County in northwestern Texas...

* Until 800 PM CDT.

* At 700 PM CDT, a severe thunderstorm was located 12 miles west of
  Denver City, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Denver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3309 10306 3308 10259 3296 10260 3296 10306
TIME...MOT...LOC 0000Z 274DEG 23KT 3299 10305 

HAIL...1.00IN
WIND...60MPH
 
$$

SINCAVAGE
2 follow-up statements
848 
WWUS54 KLUB 040022
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
722 PM CDT Mon May 3 2021

TXC501-040100-
/O.CON.KLUB.SV.W.0043.000000T0000Z-210504T0100Z/
Yoakum TX-
722 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN YOAKUM COUNTY...

At 722 PM CDT, a severe thunderstorm was located near Denver City,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Denver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3308 10259 3296 10260 3296 10296 3309 10289
TIME...MOT...LOC 0022Z 274DEG 23KT 3298 10288 

HAIL...1.00IN
WIND...60MPH
 
$$

SINCAVAGE
330 
WWUS54 KLUB 040028
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
728 PM CDT Mon May 3 2021

TXC501-040038-
/O.CAN.KLUB.SV.W.0043.000000T0000Z-210504T0100Z/
Yoakum TX-
728 PM CDT Mon May 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YOAKUM COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Texas.

LAT...LON 3308 10259 3296 10260 3296 10296 3309 10289
TIME...MOT...LOC 0027Z 274DEG 23KT 3298 10283 

$$

SINCAVAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:15 PM CDT, 46 minutes earlier.

Area forecast discussion, May 3, 6:15 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
615 PM CDT Mon May 3 2021

.AVIATION...
Scattered thunderstorm activity is expected to increase and spread
into the KLBB and KPVW terminals from the west over the next few
hours. Coverage is uncertain at the moment so VCTS was mentioned
in the TAF for now. Conditions are looking more unlikely that KCDS
will see any thunder. After storms pass this evening, low CIGS
will likely prevail through Tuesday morning. However, confidence
in the heights of these CIGS are low.

&&

.PREV DISCUSSION... /issued 557 PM CDT Mon May 3 2021/

MESOSCALE UPDATE...
A lone supercell continues to propagate eastward at approximately
30-35 mph across the far southern South Plains (i.e. from Yoakum,
Terry, and now shortly into Lynn County). This supercell has had
a history of producing hail as large as 1.75" in diameter over the
last two hours with an impressive and persistent, elongated hail
spike along with horizontal sidelobe contamination.

Visual confirmation from webcams and photos via storm spotters
have shown that this storm has become outflow dominant recently
in addition to a steady rise in cloud base, which aligns with
recent trends in WSR-88D data. The threat remains high for 1-2"
hail to possibly significant (2"+) hail over the next few hours as
it moves east along the north side of the differential heating
boundary, which is delineated across the southern South Plains,
into Lynn and potentially Garza Counties.

Sincavage

PREV DISCUSSION... /issued 217 PM CDT Mon May 3 2021/

SHORT TERM...
Increasing mid-level ascent and destabilization ahead of an upper
level short wave trough moving across the 4-corners and Colorado
Rockies already assisting in firing convection from the western
Panhandle to the Sangre de Cristos southward to the Sacramentos.
Continue to expect an increase in coverage across eastern New Mexico
spreading eastward across the forecast area late afternoon through
the evening hours with the potential for isolated supercells
mainly across the southern tier of CWA counties. The upper trough
will move east of the Panhandle and South Plains late tonight
with showers and storms moving east with it. The exiting trough
will also bring a reinforcing northerly low level flow and
associated modest cold advection. Stratus should give way during
the day Tuesday as mixing of dry mid level air increases. Despite
the increased insolation temperatures will remain on the cool
side. MOS and init blend look good with values about ten degrees
cooler than seasonal norms.

LONG TERM...
By Wednesday morning a weak shortwave will be moving across the
central Rockies into the Plains. Moisture and lift will be too far
north with this system to bring any precipitation to our area
however this will lead to a tightening of the surface pressure
gradient and hence breezy SW winds. This will also push a weak cold
front through the forecast area Wednesday evening into Thursday
morning. Upper level ridging will begin to strengthen across the
Southern Plains on Thursday so despite being in the wake of a
cold front temperatures should remain around 80 degrees. An
embedded shortwave within the ridge will dampen the ridge
amplitude a bit on Friday. Guidance continues to be in fairly good
agreement that a dryline should sharpen up near the TX/NM state
line which may serve as a forcing mechanism for thunderstorms as
the shortwave moves across. Forecasted instability/shear ahead of
the dryline would suggest the potential for a few strong to severe
thunderstorms as well and analog guidance does indicate this
potential but of course details can change between now and then.
Upper level flow will remain nearly zonal across the forecast area
through the weekend as an upper level low slides SE across the
Pacific Northwest keeping temperatures on the warm side. Another
cold front will attempt to move across the area Sunday or early
next week however model guidance varies on the exact
timing/location of this front hence there are large uncertainties
in afternoon temperatures for Sunday through early next week at
this time. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, May 3, 11:42 AM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1142 AM CDT Mon May 3 2021

TXZ021>044-041645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1142 AM CDT Mon May 3 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop this afternoon across
southeastern New Mexico or adjacent areas of the South Plains and
Permian Basin then to spread to the east and northeast. Isolated
supercell thunderstorms may develop with the potential for hail to
around 2 inches in diameter as the primary threat. Wind gusts to 60
mph and localized flooding are secondary threats. These threats will
be greatest along and south of a Morton to Lubbock to Guthrie line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An active weather pattern may be in store for this weekend with a
risk of critical fire weather conditions and/or strong to severe
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

In the hours before

Local storm report, May 3, 5:11 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 W TOKIO               33.18N 102.61W
05/03/2021  M1.75 INCH       YOAKUM             TX   PUBLIC

            REPORT FROM TOKIO CO-OP GIN.

&&

EVENT NUMBER LUB2100254

WCI
Local storm report, May 3, 5:28 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
528 PM CDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             2 W BROWNFIELD          33.18N 102.31W
05/03/2021  M1.00 INCH       TERRY              TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB2100255

WCI
Local storm report, May 3, 5:47 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
547 PM CDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             1 SW BROWNFIELD         33.17N 102.28W
05/03/2021  M1.75 INCH       TERRY              TX   PUBLIC

&&

EVENT NUMBER LUB2100256

WCI
Local storm report, May 3, 5:54 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
554 PM CDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 S PLAINS              33.18N 102.83W
05/03/2021  E1.75 INCH       YOAKUM             TX   PUBLIC

&&

EVENT NUMBER LUB2100257

WCI
Local storm report, May 3, 6:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     1 W O'DONNELL           32.97N 101.85W
05/03/2021  M63 MPH          LYNN               TX   MESONET

&&

EVENT NUMBER LUB2100258

DK
Local storm report, May 3, 6:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             TAHOKA                  33.17N 101.80W
05/03/2021  M1.00 INCH       LYNN               TX   CO-OP OBSERVER

&&

EVENT NUMBER LUB2100259

DK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:14 PM CDTSevere Thunderstorm WarningLUBGarza, Kent61 min
May 3, 8:01 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.